Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 214, NWS Amarillo, TX

July 17, 2021Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 17, 2021, 7:04 PM CDT for Potter County, Randall County, Texas. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 7:04 PM CDT (00:04 UTC)
Expired
Jul 17, 2021, 8:15 PM CDT
In force
71 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:04 PM CDTTSTM WND GST 62Amarillo 15 Nnw, TXAMA 15 NNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS54 KAMA 180004
SVRAMA
TXC375-381-180115-
/O.NEW.KAMA.SV.W.0214.210718T0004Z-210718T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
704 PM CDT Sat Jul 17 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Randall County in the Panhandle of Texas...
  Southern Potter County in the Panhandle of Texas...

* Until 815 PM CDT.

* At 703 PM CDT, a severe thunderstorm was located 11 miles northwest
  of Amarillo, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Automated weather equipment.

  IMPACT...Minor damage to roofs, siding, and trees is possible.

* Locations impacted include...
  Amarillo, Mescalero Park and Bushland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3519 10217 3537 10216 3551 10188 3519 10162
      3513 10162 3497 10217
TIME...MOT...LOC 0003Z 343DEG 13KT 3534 10196 

HAIL...0.75IN
WIND...60MPH
 
$$

DGW
1 follow-up statement
838 
WWUS54 KAMA 180042
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
742 PM CDT Sat Jul 17 2021

TXC375-381-180115-
/O.CON.KAMA.SV.W.0214.000000T0000Z-210718T0115Z/
Randall TX-Potter TX-
742 PM CDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN RANDALL AND SOUTHERN POTTER COUNTIES...

At 742 PM CDT, automated weather equipment reported a severe
thunderstorm was located near Amarillo, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Automated weather equipment.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Amarillo, Mescalero Park and Bushland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3529 10216 3540 10186 3519 10162 3513 10162
      3497 10217 3519 10217
TIME...MOT...LOC 0042Z 343DEG 13KT 3520 10191 

HAIL...1.00IN
WIND...60MPH
 
$$

DGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:34 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 17, 5:34 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
534 PM CDT Sat Jul 17 2021

.AVIATION...
Thunderstorms continue to pop up around the area this afternoon
and will continue going into the evening. KGUY and KDHT are
looking to become free from thunder going into this TAF period.
There is a small chance KDHT could see more thunderstorms before
06Z but have left out of the TAF due to the low confidence. KAMA
will be mostly likely impacted by at least VCTS through about 06Z.
Out side of any thunder terminals should see VFR conditions with
southerly winds around 10 kts or less.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 217 PM CDT Sat Jul 17 2021/

SHORT TERM (Today through tomorrow night)...

Another couple rounds of showers/thunderstorms are forecast for
the short term. These typical summertime showers/thunderstorms
will be scattered in nature and hard to pinpoint, but generally
speaking we are not expecting widespread severe weather. We can
however get a couple rogue thunderstorms capable of producing an
isolated severe wind gust around 60 mph, and of course lightning
is a threat with any thunderstorm. Additionally, isolated
flooding may occur if a thunderstorm develops over an urban area.

High pressure will continue to build into the Four Corners region
today/tonight. This will continue our northwest flow pattern
aloft, but it becomes more northerly tomorrow as the high pushes
north of the Four Corners region into a north-to-south elongated
H5 high. We still keep the moist atmosphere in place with the
tropical airmass and high precipitable water values. In typical
summertime fashion, our mean flow is rather weak with little
shear. Thunderstorms are going to be very pulsy and experience
very slow storm motion as updrafts struggle to maintain.

For today, the northwest flow and embedded impulses will make for
our better chances of more widespread rainfall across the
Panhandles. As we reach convective temperatures later today, look
for scattered pop-up thunderstorms to form across the north and
northwest and even off the higher terrain across eastern NM,
eventually pushing east and south through the evening. Storms will
exhibit slow motion, so any storms that form over urban areas
will have a chance for flooding given the high PWATs. Early on,
with the inverted-v soundings anticipated, we could have
evaporative cooling processes created damaging wind gusts as
storms collapse. There are pockets of 1000-1500 J/kg MLCAPE, so we
could have hail develop, but the weak shear will not allow for
strong updrafts, so we could have more of an accumulating hail
threat with small stones not quite getting to severe criteria of
1.0"+ in diameter. So, main threats today will be localized
flooding and damaging wind gusts.

For tomorrow, there is a lot of uncertainty and we could end up
drier than what we have forecast. The atmosphere may work itself
over through the overnight period tonight, and make for
unfavorable conditions for storms tomorrow. The NAM Nest has been
performing well lately with these summertime thunderstorms, and it
keeps us mostly dry for tomorrow. Of course, this is just one
output, as the National Blend of Models paints 30-40 percent
across most of the area. If we end up with mostly subsidence
aloft and the absence of any outflow boundaries to work with, we
could be over forecasting PoPs for tomorrow. A lot will depend on
today/tonight, but with that said we are looking at a very similar
story for any showers/thunderstorms that develop regarding weak
shear, slow storm movement, and the tropical airmass. Threats will
be similar with damaging wind gusts and localized flooding as the
main impacts. Confidence for precipitation timing and coverage is
low at this time given the uncertainty.

Guerrero

LONG TERM...Monday through Friday...

The beginning of the long term will continue the pattern of below
average temperatures and chances for storms. Looking towards
later in the week, a return to near normal temperatures is
expected along with drier conditions.

An upper level ridge continues to build across the western CONUS
on Monday, keeping the area under northerly flow aloft. A H500
shortwave beginning across the Northern Plains, is forecast to
move south across the Southern Plains on Monday afternoon through
the evening. This shortwave will likely support initiation of
thunderstorms on Monday evening across the area. The thunderstorms
may continue into Tuesday, with a weak upper level low pressure
system attempting to undercut the ridge over northern Texas. If
there are storms on Tuesday, they likely will be confined to the
southern Texas Panhandle. Upper level support will continue to be
weak, so organized severe weather is not expected at this time.

The ridge with associated high pressure is expected to move
slowly towards the east through the extended period, with the
center of high pressure mainly across the Central Plains. By
Friday, the ridge is forecast to expand across the Southern
Plains, which will lead to increasing high temperatures and
continued dry conditions through the end of the period.

Muscha/Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/89
Hazardous weather outlook, Jul 17, 2:06 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sat Jul 17 2021

OKZ001>003-TXZ001>020-317-180715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. Some storms become severe, mainly
before 9 PM. The main threats include damaging winds and some
large hail up to quarter size cannot be ruled out. Heavy rain may
lead to localized flooding or flash flooding, especially in urban
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Sunday through Monday night, and then across
the southern Texas Panhandle Tuesday. Overall, the probability of
severe thunderstorms is low at this time. However, the strongest
storms will be capable of producing heavy rainfall, mainly Sunday
afternoon and Sunday night, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 3:40 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Sat Jul 17 2021

TXZ014-172145-
Gray TX-
340 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY COUNTY UNTIL
445 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 11 miles southeast of Pampa, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 10080 3547 10092 3562 10073 3555 10054
      3539 10054
TIME...MOT...LOC 2040Z 238DEG 12KT 3541 10085

Guerrero
Special weather statement, Jul 17, 3:59 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
359 PM CDT Sat Jul 17 2021

TXZ001-002-006-007-172200-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
359 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY
COUNTIES UNTIL 500 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Conlen, or 16 miles southwest of Stratford, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cactus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3615 10234 3623 10210 3600 10190 3589 10225
TIME...MOT...LOC 2059Z 331DEG 8KT 3612 10220

Guerrero
Special weather statement, Jul 17, 4:46 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
446 PM CDT Sat Jul 17 2021

TXZ015-172245-
Wheeler TX-
446 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER COUNTY UNTIL 545
PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of New Mobeetie, or 18 miles southeast of Miami, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Briscoe, Wheeler, Allison, New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3534 10045 3560 10048 3562 10008 3544 10013
TIME...MOT...LOC 2146Z 255DEG 7KT 3554 10037

Guerrero
Special weather statement, Jul 17, 4:52 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Sat Jul 17 2021

TXZ018-172245-
Armstrong TX-
452 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Claude. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 10154 3518 10137 3518 10134 3513 10125
      3489 10133
TIME...MOT...LOC 2152Z 046DEG 4KT 3514 10137

Guerrero
Special weather statement, Jul 17, 5:38 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
538 PM CDT Sat Jul 17 2021

TXZ019-172315-
Donley TX-
538 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 615
PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Howardwick, or 6 miles northeast of Clarendon, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarendon, Howardwick, Lelia Lake and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3513 10085 3501 10068 3483 10080 3499 10104
TIME...MOT...LOC 2238Z 041DEG 11KT 3502 10083

Guerrero
Local storm report, Jul 17, 6:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 ENE GREENBELT LAKE    35.02N 100.89W
07/17/2021  E1.00 INCH       DONLEY             TX   PUBLIC

            HAIL MAKING A LOT OF NOISES BANGING ON
            EVERYTHING. PERSON ESTIMATES THE LARGEST
            HAIL STONES TO BE AT LEAST THE SIZE OF
            QUARTERS. HAIL STOPPED AROUND 1704 LST.

&&

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall62 min
Jul 17, 7:25 PM CDTSpecial Weather StatementAMARandall35 min
Jul 17, 7:40 PM CDTFlash Flood WarningAMAPotter, Randall99 min
Jul 17, 7:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall54 min
Jul 17, 8:17 PM CDTAreal Flood AdvisoryAMADeaf Smith, Randall3 hr
Jul 17, 8:47 PM CDTSpecial Weather StatementAMADeaf Smith43 min
Jul 18, 3:26 AM CDTAreal Flood AdvisoryAMAHemphill, Lipscomb3 hr
Jul 18, 4:23 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree67 min
Jul 18, 4:47 PM CDTSpecial Weather StatementAMALipscomb28 min
Jul 18, 5:19 PM CDTSpecial Weather StatementAMALipscomb, Ochiltree56 min
Jul 18, 5:59 PM CDTSpecial Weather StatementAMAHutchinson31 min
Jul 18, 6:07 PM CDTSpecial Weather StatementAMAHemphill, Roberts53 min
Jul 18, 6:45 PM CDTSpecial Weather StatementAMACarson45 min
Jul 18, 6:55 PM CDTSpecial Weather StatementAMAGray, Wheeler65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.